University of Minnesota
http://www.umn.edu/
612-625-5000

Clostridium difficile – Incidence and Infection


Clostridium difficile infection is one of the common causes of diarrhea associated with the use of antibiotics. It affects approximately one million people in the US every year. Traditionally, C. difficile infection has been a problem primarily for older adults receiving care either in a hospital or at a nursing home facility. However, more recently the infection is commonly acquired in the community and also affects younger people. The incidence of C. difficile infection has increased significantly over the past two decades. Moreover, it often causes more severe illness, possibly leading to death. Mortality attributed to C. difficile infection by the Centers for Disease Control is conservatively ~ 14,000 per year in the U.S. However, it may be a contributor to premature mortality in at least 100,000 patients in the U.S. every year.

C. difficile infects the colon, also known as the large intestine. This organ is normally occupied by very dense populations (representing some 700-1000 species) of highly specialized microorganisms that are part of the human digestive system. Some intestinal microbes may reach densities approaching 100,000,000,000 bacteria per gram feces). Many antibiotics inhibit or kill these normal microorganisms, creating space for C. difficile bacteria to take hold and produce toxins. People typically become vulnerable to C. difficile infection after taking antibiotics for some other problem, e.g., a bladder infection, pneumonia, sinusitis, surgical or dental prophylaxis, etc. The infection is acquired when a person who is taking antibiotics, or recently has taken antibiotics, touches a surface contaminated by C. difficile spores. These spores find a new home in the colon of such an individual, where they germinate and become live bacteria. C. difficile bacteria are resistant to many common antibiotics. The live C. difficile bacteria produce toxins that damage the lining of the colon and trigger inflammation. Patients develop diarrhea as the most common symptom, characterized by loose stools and fecal urgency. Some people may develop far more severe symptoms that include fever and abdominal pain. These patients can also develop so-called toxic megacolon, which leads to dilatation of the colon and spread of toxicity to the entire body. Toxic megacolon is a very dangerous condition with a high rate of death.

The standard treatment for C. difficile infection is antibiotics. Therein lies the paradox and the problem. C. difficile infection is triggered by antibiotics, and then treated by antibiotics. The treatment kills off even more normal bacteria, but often fails to eradicate the resistant form of C. difficile, a spore. Therefore, when antibiotics are stopped, the infection and symptoms of diarrhea can come back. After an initial infection the chances of a relapse after standard antibiotic treatment is ~ 20-30%. However, with each subsequent relapse the chance of another relapse goes up by ~ 20%. Therefore, a small, but significant fraction of patients can develop multiply- recurrent C. difficile infection syndrome, a condition that will not resolve with any standard antibiotic treatments. The treatment solution offered by our clinical program is restoration of the normal colon microbial communities. This procedure is currently called Fecal Microbiota Transplantation, or FMT.


Figure 1 – Adapted from Borody and Khoruts (2012).¹

clostridium-difficile-infection



Legend

a. Normal colon is populated by dense microbial communities, called microbiota, which are a part of the human digestive system.

b. Antibiotics taken for any indication suppress the normal microbiota.

c. Individuals become vulnerable to C. difficile infection during antibiotic treatment and for a period of weeks or months following antibiotic treatment. Infection is typically acquired by picking up the C. difficile spores from the environment. Once in the colon where normal bacteria are suppressed, C. difficile spores germinate and give rise to vegetative forms of C. difficile bacteria. These produce toxins.

d. The toxins damage the colon lining and cause inflammation, which lead to diarrhea. Commonly C. difficile infection causes pseudomembranous colitis. The pseudomembranes form from explosions of immune cells over areas of colon lining damage.

e. Standard treatment of C. difficile infection is also with antibiotics, which include metronidazole (Flagyl), vancomycin (Vancocin), and fidaxomicin (Dificid). However, the treatment causes even more damage to the normal bacteria in the colon and may perpetuate recurrence of the C. difficile infection.

f. Fecal Microbiota Transplantation allows prompt recovery of the normal microbial communities in the gut and resolution of C. difficile infection.



Notes

1. Borody TJ, Khoruts A. Fecal microbiota transplantation and emerging applications. Nat Rev Gastroenterol Hepatol 2012;9:88-96.